Synthetic cannabionoids

While side effects of cannabis are well documented [1], data on human toxicity related to the use of synthetic cannabinoids remains limited. As with other NPS, products sold as synthetic cannabinoids often contain several chemicals in different concentrations, making it very difficult to determine substance-specific effects. Available knowledge on the toxicity of these compounds comes from scientific reports and clinical observations.

Health-related problems associated with the use of synthetic cannabinoids include cardiovascular problems and psychological disorders [2], and it appears that there may be carcinogenic potential with some of the metabolites of the substances contained in these products [3].

A study published in 2011 on the severe toxicity following synthetic cannabinoid generic viagra pharmacy order amoxicillin medication phentermine 37.5mg ingestion suggested that JWH-018 could lead to seizures and tachyarrhythmia (irregular heartbeat) [4]. In a review of clinical reports from 2010, addiction and withdrawal symptoms similar to those seen with cannabis abuse were also linked to the use of synthetic cannabinoids [5]. An analysis of synthetic cannabinoids in ‘spice-like’ herbal blends highlighted the increasing number of reports on suicides associated with preceding use of these products [6].

For further details regarding chemical structures, production and analysis see also the UNODC manual Recommended methods for the Identification and Analysis of Synthetic Cannabinoid Receptor Agonists in Seized Materials (click here).

 

References
[1] For more information see Hall, W. and Solowij, N., “Adverse effects of cannabis” Lancet 352 (Nov 1998): 1611-6; Ashton, C. H., “Adverse effects of cannabis and cannabinoids”, British Journal of Anaesthesia 83 (1999): 637-49.

[2] H. Müller, et.al., “Panic attack after spice abusein patient with ADHD”, Pharmacopsychiatry 43.4 (2010): 152-153; A. Mir, et.al., “Myocardial infarction associated with use of the synthetic cannabinoid K2”, Journal of Pediatrics 128.6 (2011): 1622-1627; S. Every-Palmer, “Synthetic cannabinoid JWH-018 and psychosis: an explorative study”, Drug and Alcohol Dependence 117 (2011): 152-157.

[3] C.Y. Lin, et.al., “Toxicity and metabolism of methylnaphthalenes: comparison with naphthalene and 1- Nitronaphthalene”, Toxicology 260 (2009): 16-27.

[4] J. Lapoint, et.al., “Severe toxicity following synthetic cannabinoid ingestion”, Clinical Toxicology (Philadelphia) 49 (2011): 760-64.

[5] I. Vardakou, C. Pistos and C.H. Spiliopoulou, “Spice drugs as a new trend: mode of action, identification and legislation”, Toxicology Letter 197 (2010): 157-162.

[6] Ludger, E., et.al., “Synthetic cannabinoids in ‘spice-like’ herbal blends: first appearance of JWH-307 and recurrence of JWH-018 on the German market”, Forensic Science International 222.1 (2012): 216-222.


For more information, please see
https://www.unodc.org/LSS/SubstanceGroup/Details/ae45ce06-6d33-4f5f-916a-e873f07bde02